Thank You FDA!
This article was updated on 5/22/2019 with new FDA link to the quinolone warning label change by the FDA.
Finally, the long-awaited changes are beginning to be made. Not all quinolones are black-boxed but the most dangerous ones are. In case you have no idea what this is about, search my blog posts for the past 2 years and you will find dozens. I was one of many (I assume many) who filed a petition with the FDA for the removal of these antibiotics for easy prescription for simple infections that can be treated with other antibiotics effectively and to leave these only when all else fails.
Hundreds of thousands (if not millions) of people have been “floxed.” Being “floxed” can mean permanent life-long debilitating health condition that sent some people to commit suicide–you can find one blog post on saying good-bye to one among my posts.
The problem: Quinolones damage bacterial DNA, which is great, except that in every cell we have hundreds of thousands mitochondria–in brain cells millions. Mitochondria are a symbiotic bacteria that provides all energy we have. Without mitochondria we die.
Quinolones Damage Mitochondrial DNA!
While DNA mutates all the time and random disadvantageous changes happen regularly, each change is different and so if a mitochondria is damaged and cannot function, it is ordered to commit apoptosis (cell suicide); problem solved. A secondary–and perhaps bigger–problem is that mitochondrial DNA has no “junk DNA” from which repair can be made. Unlike standard human cell DNA that has a lot of chance for repair from taking what’s needed from the junk DNA to fix the problem in the next mutation, the DNA of the mitochondria is fully used so the chances of a fix by using an unused DNA to mutate and replace the bad one is zero.
This means that affected cells with lots of DNA damaged mitochondria die. There are many types of damages that can happen but the most common ones are:
- Torn Achilles tendon – I had this and find that the “tendon problem” does not stop at the Achilles nor does it have to be torn to become painful or non-functional. You may experience a modified tendon, something I call “jumping tendons” in which the tendon becomes similar to a rubber band. I have it–so far only–on one finger and let me tell you, it is not fun! Because it can happen anywhere in the body, the warnings on the new label are now modified to Tendinitis and tendon rupture meaning precisely that it can happen anywhere in your body.
- Occipital neuralgia – damage to the nerve going from your eye(s) to the visual cortex (back of the brain). The damage, if permanent and it usually is from Quinolones, leads to blindness with pain. It is a chronic pain that can sometimes be helped by nerve block injections–something I do not wish on my enemies (well.. maybe).
- Full body neuralgia (also called Peripheral neuropathy) – same as with the eye(s) only envision that all over your body… need I say more…
To be sure you have the full list of the quinolones you must avoid at all cost unless your life is dependent upon it, here are the ones most commonly prescribed:
- ciprofloxacin (CIPRO, CILOXAN)
- enoxacin (PENETREX)
- levofloxacin (LEVAQUIN)
- moxifloxacin (AVELOX)
- norfloxacin (NOROXIN, CHIBROXIN)
- ofloxacin (FLOXIN, OCUFLOX)
Here is the link to the final location of the quinolones black-box update that was released on 7-26-2016. I am hoping that the FDA stops moving its documents around! Jeez… Here is what the original label change contained when I originally published this blog article.
BOX WARNING (revised)
WARNING: SERIOUS ADVERSE REACTIONS INCLUDING TENDINITIS, TENDON RUPTURE, PERIPHERAL NEUROPATHY, CENTRAL NERVOUS SYSTEM EFFECTS AND EXACERBATION OF MYASTHENIA GRAVIS
- Fluoroquinolones, including CIPRO®, have been associated with disabling and potentially irreversible serious adverse reactions that have occurred together including:
- Tendinitis and tendon rupture
- Peripheral neuropathy
- Central nervous system effects
- Discontinue CIPRO immediately and avoid the use of fluoroquinolones, including CIPRO, in patients who experience any of these serious adverse reactions. Fluoroquinolones, including CIPRO, may exacerbate muscle weakness in patients with myasthenia gravis. Avoid CIPRO in patients with known history of myasthenia gravis.
- Because fluoroquinolones, including CIPRO, have been associated with serious adverse reactions, reserve CIPRO for use in patients who have no alternative treatment options for the following indications:
- Acute exacerbation of chronic bronchitis
- Acute uncomplicated cystitis
- Acute sinusitis
WARNINGS AND PRECAUTIONS
Disabling and Potentially Irreversible Serious Adverse Reactions Including Tendinitis and Tendon Rupture, Peripheral Neuropathy, and Central Nervous System Effects (addition)
- Fluoroquinolones, including CIPRO, have been associated with disabling and potentially irreversible serious adverse reactions from different body systems that can occur together in the same patient. Commonly seen adverse reactions include tendinitis, tendon rupture, arthralgia, myalgia, peripheral neuropathy, and central nervous system effects (hallucinations, anxiety, depression, insomnia, severe headaches, and confusion). These reactions can occur within hours to weeks after starting CIPRO. Patients of any age or without pre-existing risk factors have experienced these adverse reactions.
- Discontinue CIPRO immediately at the first signs or symptoms of any serious adverse reaction. In addition, avoid the use of fluoroquinolones, including CIPRO, in patients who have experienced any of these serious adverse reactions associated with fluoroquinolones.
Tendinitis and Tendon Rupture replaces Tendinopathy
- Fluoroquinolones, including CIPRO, have been associated with an increased risk of tendinitis and tendon rupture in all ages. This adverse reaction most frequently involves the Achilles tendon, and has also been reported with the rotator cuff (the shoulder), the hand, the biceps, the thumb, and other tendons. Tendinitis or tendon rupture can occur, within hours or days of starting CIPRO, or as long as several months after completion of fluoroquinolone therapy… Tendinitis and tendon rupture can occur bilaterally.
- The risk of developing fluoroquinolone-associated tendinitis and tendon rupture is increased in patients over 60 years of age, in patients taking corticosteroid drugs, and in patients with kidney, heart or lung transplants. Other factors that may independently increase the risk of tendon rupture include strenuous physical activity, renal failure, and previous tendon disorders such as rheumatoid arthritis. Tendinitis and tendon rupture have also occurred in patients taking fluoroquinolones who do not have the above risk factors. Discontinue CIPRO immediately if the patient experiences pain, swelling, inflammation or rupture of a tendon. Avoid fluoroquinolones, including CIPRO, in patients who have a history of tendon disorders or have experienced tendinitis or tendon rupture.
Peripheral Neuropathy (new sentences added)
- Fluoroquinolones, including CIPRO, have been associated with an increased risk of peripheral neuropathy. Cases of sensory…
- …minimize the development of an irreversible condition…Avoid fluoroquinolones, including CIPRO, in patients who have previously experienced peripheral neuropathy.
The following serious and otherwise important adverse drug reactions are discussed in greater detail in other sections of labeling:
Disabling and Potentially Irreversible Serious Adverse Reactions (addition)
Tendinitis and Tendon Rupture (replaces Tendon Effects)
Please add these drugs on your allergy list and inform your doctor that you refuse to take these!
Comments are welcome as always and are moderated for appropriateness!